Had surgery on my spider veins a year ago and I still have dark marks on my leg; will they go away? (Photo)

had surgery on my spider veins a year ago and i still have dark marks on my leg will they go away . Please advise

Doctor Answers 3

Skin brightener after vein procedures

Topical hydroquinone cream will help reduce the hyperpigmentation. 

Try a product from Kare Skin on the link below. 


It appears that the areas where incisions were made have discolored, which is called hyperpigmentation.  Certain skin tones are more likely to have hyperpigmentation after surgeries or any trauma to the skin from cuts and even bug bites.  Typically these areas will fade over time although they may not completely disappear.  Protecting the areas from the sun will help them fade as well. Use at least an SPF of 50 or greater to prevent the areas from darkening due to sun exposure.

Lisa Perez, MD
Atlanta Physician
5.0 out of 5 stars 1 review

Staining after spider vein treatment

It's hard to see from your photo, but it is likely you have hemosiderin staining.  This is not actually a "pigment", but is the result of the presence of iron molecules released from blood cells at the site around the time of your procedure.  This usually goes away, but takes time.  If you've had it for over a year, it is likely permanent.  We have had some success treating hemosiderin staining with a 532nm KTP laser (Cutera Excel V).  

Suzan McGary, MD
Williamsport Thoracic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.